Narcotic pain medications can be constipating but it is unusual that a stool softener is required. Ask your particular surgeon about any over the counter medication before you take it. Good luck!
Your system gets a bit out of sync when you have any surgery. Any time you take narcotic pain meds you are going to have a tendency to be constipated. That is why a patient might need stool softeners after any surgery that requires narcotic pain meds. I prescribe ibuprofen (motrin) after breast augmentation and with a gentle technique, this is all many women need, or they need less hydrocodone (norco or vicodin). For tummy tucks, my patients sometimes do a bowl prep before surgery, which really helps with the constipation problem. Also using Exparel (long-acting injected bupicivaine at the time of surgery) really cuts down on the need for post-op narcotics.
Discussing BMs doesn't sound very glamorous, especially in the context of breast enhancement surgery, however your question is extremely perceptive. Many women are irregular at baseline and any other factors such as pain, uncertainty, stress can make the bowels seize up. Add on General Anesthesia, post-op pain medications and being off your regular schedule can seal the deal. Pre-op we ask patients about their bowel habits and recommend staying hydrated, eating small meals prior to pain meds and adding stool softeners and/or suppositories with a goal of restoring bowel function at least 2-3 days postop. Intra-op the surgical team uses local anesthesia in a preemptive fashion which enables the anesthesia providers to dose less narcotics. Net result: less hang over and post-op nausea and vomiting. Most of our patients stop using pain meds 2-3 days postop. good luck.
Yes, the combination of anesthesia and pain medication can affect your system. Stool softeners can be helpful if this occurs and a variety of products are accessible over the counter, not to mention prune juice.
All of our patients are advised to start stool softeners several days prior to cosmetic breast surgery. This is due to the effects of narcotic pain medicine, which slow the motility of the colon and cause the stool to dehydrate. Nothing is more unpleasant during recovery than bloating, abdominal discomfort, and other issues not directly related to the breasts! Staying hydrated and minimizing how much Norco/Vicodin/Percocet you take is also important.
The use of narcotics postoperatively can cause constipation. The use of stool softens, high-fiber food, prune juice etc. may be helpful. Regardless, it may take 3 to 5 days before patients begin to have normal bowel movements.
I hope this helps.
http://www.poustiplasticsurgery.com/Procedures/Procedure_breastAugmentation.htm him him